Alert archive / Iowa / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 97, NWS La Crosse, WI

July 28, 20254 counties in Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 28, 2025, 1:18 AM CDT for 4 counties in Iowa. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2025, 1:18 AM CDT (06:18 UTC)
Expired
Jul 28, 2025, 2:15 AM CDT
In force
57 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Allamakee County, IA, Clayton County, IA, Fayette County, IA, Winneshiek County, IA

The radar

The La Crosse radar (KARX), 102 km from the middle of the area, began a volume at 06:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2025-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2355 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2025-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2355 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

482 
WUUS53 KARX 280618
SVRARX
IAC005-043-065-191-280715-
/O.NEW.KARX.SV.W.0097.250728T0618Z-250728T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
118 AM CDT Mon Jul 28 2025

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Western Clayton County in northeastern Iowa...
  Northern Fayette County in northeastern Iowa...
  Southwestern Allamakee County in northeastern Iowa...
  Southern Winneshiek County in northeastern Iowa...

* Until 215 AM CDT.

* At 118 AM CDT, a severe thunderstorm was located near West Union,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  West Union, Elkader, Postville, Monona, Fayette, Calmar, Ossian,
  Elgin, Clermont, Hawkeye, Spillville, Fort Atkinson, Farmersburg,
  Waucoma, Volga, Hardin, Luana, Wadena, Castalia, and St. Lucas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in La Crosse.

&&

LAT...LON 4298 9208 4319 9208 4322 9204 4313 9118
      4265 9138
TIME...MOT...LOC 0618Z 286DEG 27KT 4304 9186 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Ferguson
1 follow-up statement
899 
WWUS53 KARX 280647
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
147 AM CDT Mon Jul 28 2025

IAC005-191-280657-
/O.CAN.KARX.SV.W.0097.000000T0000Z-250728T0715Z/
Allamakee IA-Winneshiek IA-
147 AM CDT Mon Jul 28 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ALLAMAKEE AND
SOUTHERN WINNESHIEK COUNTIES IS CANCELLED...

The severe thunderstorm which prompted the warning has weakened.
moved out of the warned area. Therefore, the warning has been 
cancelled.

&&

LAT...LON 4289 9189 4308 9184 4308 9120 4265 9138
TIME...MOT...LOC 0647Z 286DEG 27KT 4298 9157 

$$

IAC043-065-280715-
/O.CON.KARX.SV.W.0097.000000T0000Z-250728T0715Z/
Clayton IA-Fayette IA-
147 AM CDT Mon Jul 28 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR WESTERN CLAYTON AND NORTHEASTERN FAYETTE COUNTIES...

At 147 AM CDT, a severe thunderstorm was located near Elgin, or 12
miles northwest of Elkader, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
West Union, Elkader, Postville, Monona, Fayette, Elgin, Clermont,
Farmersburg, Volga, Luana, Wadena, St. Olaf, Spook Cave Campground,
Donnan, Mederville, Giard, Bixby State Park, Highway 13 And County C
24, National, and Osborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
La Crosse.

&&

LAT...LON 4289 9189 4308 9184 4308 9120 4265 9138
TIME...MOT...LOC 0647Z 286DEG 27KT 4298 9157 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Ferguson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 12:20 AM CDT, 58 minutes earlier. Its key messages:

  • Overnight storms - some strong, potentially severe, with a damaging wind threat. Higher local risk from southeast MN into northwest WI.
  • Steamy Monday with Heat Advisories for 100+ heat indices south of I-94
  • More rounds of showers late Mon night/Tue and again late Tue night/Wed. Stronger storm threat with heavy rain potential.
  • Turning cooler, less humid and trending dry for the latter half of the week.
Area forecast discussion, Jul 28, 12:20 AM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1220 AM CDT Mon Jul 28 2025

.KEY MESSAGES...

- Overnight storms - some strong, potentially severe, with a damaging
wind threat. Higher local risk from southeast MN into northwest WI.

- Steamy Monday with Heat Advisories for 100+ heat indices south of
I-94

- More rounds of showers late Mon night/Tue and again late Tue
night/Wed. Stronger storm threat with heavy rain potential.

- Turning cooler, less humid and trending dry for the latter half of
the week.

&&

.UPDATE...
Issued at 1110 PM CDT Sun Jul 27 2025

Monitoring line of strong to severe storms on radar moving
east-southeast through southern Minnesota. A more southerly
trajectory has been witnessed post sunset as storms seek off
surface instability. Area of highest instability, 3000+ J/kg
MLCAPE, pooled from northwest to southeast Iowa in RAP
Mesoanalysis.

Surface observations signaling location of highest instability
seen grazing our southwestern county warning area border in
northeast Iowa. As for off surface observations, the 27.00Z
RAOBs also showed steeper low to mid level lapse rates at
MPX/OAX. Highest shear collocated on the storm's southwestern
periphery based on VWPs through the Central Plains into central
Iowa.

Confidence in storm strength is low as axis of higher
instability narrows and any collocation with any effective
shear decreases. Highest confidence for ongoing storms lies
along southwestern periphery in northeast Iowa overnight,
decreasing towards the Mississippi River Valley. Should severe
storms persist locally, highest concern will continue to be
damaging winds as heights for 1" hail exceed 35k ft. Can't be
ruled out within strongest, tallest storms with 65+ dBz seen
this high temporarily.

&&

.DISCUSSION...
Issued at 230 PM CDT Sun Jul 27 2025

> OVERNIGHT STORMS: some will be strong. A few could be severe.
Damaging winds gusts the main threat. Locally heavy rain.

Convection will fire along a cold front across northern MN by late
afternoon. Strong instability (Mucapes upwards of 4k J/kg) will
result in explosive development while 40 kts of deep layer shear
help organize the storms/support updrafts. Strong/severe storms are
likely.

This convective complex will move southeast overnight and will be
knocking on the local forecast area's "door" by 1 to 2 am (per
latest CAMS). instability not nearly as hefty and near sfc inversion
will work against any storm tapping the full length of progged
hodographs. Stronger storms for sure, and still some severe risk -
moreso SE MN/NW WI at the outset. Winds the main concern. Locally
heavy rain likely. A downscale in intensity as we move into the
early morning/daybreak hours. So a relatively short window for a
severe risk.

> HOT, STEAMY MONDAY: highs topping out in the upper 80s/lower 90s,
coupled with sfc Tds in the mid 70s, will result in afternoon heat
indices in the 100+ range for a bulk of the local area (moreso
south of I-94).

Overnight/early morning storms and residual clouds will work against
the heating initially, but should clear southeast by mid morning -
leaving plenty of time for the heat to build.

Heat Advisories are in effect for locations along/south of I-90 Monday.

> MON NIGHT-WED: a couple more rounds of storms. Some strong with
heavy rain potential.

The Monday morning convection will likely layout a cold
front/outflow boundary orientated west to east across portions of
the area. While positioning is uncertain during the morning, there
is some consensus to waver this boundary across far southern
MN/central WI by Monday night. A shortwave/low level jet interaction
will spark storms over SD by Mon evening, and these will track east
and across that boundary Mon night. The 850 mb jet focuses into the
front early in the evening but becomes more parallel to it by
midnight. Ample instability a loft for convection to feed off. How
the wind shear plays out isn't as clear. Sturdy low level inversion
suggests storms will remain elevated, likely not feeling the 20+ kts
of 0-1km shear currently progged. Expect some stronger storms and
can't rule out a severe risk.

Perhaps of more concern is the potential/likelihood of heavy rain. PWs
of 2-2.5" and warm cloud depths of 4+ kft very favorable for warm
rain processes. West-east orientation will result in training storms
- so time/residence factors into possible amounts. While not
anticipating widespread flooding at this time, localized
urban/stream flooding certainly a possiblity - and potentially could
impact the Tue morning commute.

The surface front will likely get another push southward Tue from
the storms/related outflow. The next convectively enhanced shortwave
then shifts out of the northern plains and rides along/north of this
front later Tue night into Wed morning. Model differences on where
the front lays out, convection/mcv moves...and forecast confidences
in these details are kept "in-check" as a result. How overnight
convection develops and moves will impact the rest of the following
day both for Tue and Wed.

Moist, unstable airmass still in place to fuel the storms along with
heavy rain potential. If the setup of the main weather elements Tue
night/Wed shadows those from Mon night/Tue - another round of
potentially heavy rain will fall across the same areas. An increased
flooding threat would follow.

Keep a close eye on this couple day period for that potential.

> COOLER SECOND HALF OF THE WEEK: highs mostly in the 70s from Wed
into the weekend

Consistent, persistent signal in the long range guidance with
amplification of a west coast ridge early this week while an upper
level trough digs into southeast Canada. Locally, the flow becomes
more northwesterly as a result with much cooler air funneling
southeast out of Canada.

Gone will be the hot conditions of today and Monday, replaced by
unseasonably cool (below normal) and less humid air. EPS and GEFS
have nearly a 100% agreement between their ensemble members for
highs in the 70s to around 80 from Wed into the weekend.

On top of that, the local area could get a break from rain chances
starting Thu as the long range guidance continues to favor bringing
a sfc high across the region - and could linger it into the weekend.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1220 AM CDT Mon Jul 28 2025

Main taf concern is showers/storms impacting the taf sites early in
the taf period. Then another round of convection is expected to move
over the region Monday evening/after 00z Tuesday. First line of
convection is moving across southern Minnesota/northern Iowa and
expect the rain to impact the taf sites through the early morning
hours. There could be brief periods of MVFR conditions...however VFR
conditions is most likely through through the morning hours and for
much of the taf period. Next concern is another line of convection
move over the Northern Plains/Upper Mississippi River after 00z
Tuesday. Confidence is lower where this complex develops at and the
track of the complex. At this time...will not mention any thunder in
the tafs after 00z Tuesday...just based on the low confidence on
where the complex will track.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from noon today to 8 PM CDT this evening for
     WIZ041>044-053>055-061.
MN...Heat Advisory from noon today to 8 PM CDT this evening for
     MNZ086>088-094>096.
IA...Heat Advisory from noon today to 8 PM CDT this evening for
     IAZ008>011-018-019-029-030.

&&

UPDATE...
DISCUSSION...Rieck
AVIATION...DTJ
Hazardous weather outlook, Jul 27, 2:45 PM CDT, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
245 PM CDT Sun Jul 27 2025

IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055-
061-282345-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-La Crosse-
Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
245 PM CDT Sun Jul 27 2025

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
southwest Wisconsin and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms overnight, some strong with a few potentially
severe. Damaging winds are the primary concern.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms early Monday morning. Some may be strong with
damaging winds the primary concern.

Heat index values above 100 degrees are expected Monday.

Strong to severe thunderstorms are possible again Monday night.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ079-WIZ017-029-032>034-282345-
Wabasha-Taylor-Clark-Buffalo-Trempealeau-Jackson-
245 PM CDT Sun Jul 27 2025

This Hazardous Weather Outlook is for portions of southeast
Minnesota...central Wisconsin...north central Wisconsin and west
central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms overnight, some strong with a few potentially
severe. Damaging winds are the primary concern.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms early Monday morning. Some may be strong with
damaging winds the primary concern.

Heat index values above 90 degrees are expected Monday.

Strong to severe thunderstorms are possible again Monday night.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

nofwd

In the hours before

Local storm report, Jul 27, 11:44 PM CDT, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
1144 PM CDT Sun Jul 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     Tstm Wnd Gst     4 N Lyle                43.56N 92.95W
07/27/2025  M64 MPH          Mower              MN   Mesonet

            Mesonet station MN144 U.s.218 - Lyle - Mp 4.

&&

jar
Local storm report, Jul 28, 12:16 AM CDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
1216 AM CDT Mon Jul 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 PM     Tstm Wnd Dmg     Osage                   43.29N 92.81W
07/27/2025                   Mitchell           IA   911 Call Center

            911 Call Center reported multiple trees down
            in the city of Osage.

&&
Local storm report, Jul 28, 12:17 AM CDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service La Crosse WI
1217 AM CDT Mon Jul 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 PM     Tstm Wnd Dmg     Nora Springs            43.14N 93.00W
07/27/2025                   Floyd              IA   Emergency Mngr

            Emergency Manager reported trees down in
            Nora Springs.

&&
Local storm report, Jul 28, 12:18 AM CDT, 1 hour before
Preliminary Local Storm Report
National Weather Service La Crosse WI
1218 AM CDT Mon Jul 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 PM     Tstm Wnd Dmg     Rockford                43.05N 92.95W
07/27/2025                   Floyd              IA   Emergency Mngr

            Emergency Manager reported a tree down in
            the city of Rockford.

&&
Special weather statement, Jul 28, 12:54 AM CDT, 24 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1254 AM CDT Mon Jul 28 2025

IAZ009>011-018-019-029-280630-
Floyd IA-Winneshiek IA-Chickasaw IA-Howard IA-Fayette IA-
Allamakee IA-
1254 AM CDT Mon Jul 28 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN HOWARD...NORTHERN
FAYETTE...WEST CENTRAL ALLAMAKEE...SOUTHEASTERN FLOYD...WINNESHIEK
AND CHICKASAW COUNTIES THROUGH 130 AM CDT...

At 1254 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Decorah to 8 miles west of Tripoli. Movement
was southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Decorah, Cresco, New Hampton, West Union, Nashua, Calmar,
Fredericksburg, Ossian, Hawkeye, Lawler, Spillville, Fort Atkinson,
Ridgeway, Ionia, Protivin, Waucoma, Jerico, Chickasaw, Alta Vista,
and Westgate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4291 9208 4291 9278 4346 9211 4322 9144
      4268 9208
TIME...MOT...LOC 0554Z 309DEG 22KT 4331 9178 4285 9241

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Ferguson
Local storm report, Jul 28, 1:03 AM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
103 AM CDT Mon Jul 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     Tstm Wnd Gst     5 N Charles City        43.14N 92.67W
07/28/2025  M57 MPH          Floyd              IA   Trained Spotter

            Measured with personal weather station.

&&

APF

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 11:21 PM CDTSevere Thunderstorm WarningARXFloyd, Howard, Mitchell54 min
Jul 27, 11:29 PM CDTSevere Thunderstorm Warning Considerable damage threatARXFloyd46 min
Jul 28, 12:05 AM CDTSevere Thunderstorm Warning Considerable damage threatARXChickasaw, Fayette, Floyd, Howard, Mitchell, Winneshiek55 min
Jul 28, 12:54 AM CDTSpecial Weather StatementARXChickasaw, Winneshiek36 min
Jul 28, 2:03 AM CDTSevere Thunderstorm WarningARXClayton36 min
Jul 28, 3:21 AM CDTSpecial Weather StatementARXDubuque24 min
Jul 28, 3:45 AM CDTSpecial Weather StatementARXDubuque30 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.